Hail, Stutsman
- When
- August 6, 2:33 PM CST to 2:37 PM CST
- Where
- Stutsman County, 0.84 mi NW of Jamestown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.910, -98.710
An isolated thunderstorm moving through the James River Valley produced sub-severe hail at Jamestown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated thunderstorm moving through the James River Valley produced sub-severe hail at Jamestown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 2:27 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 327 PM CDT TUE AUG 6 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 326 PM CDT TUE AUG 6 2013 FORECAST CONCERN ONCE AGAIN TODAY IS THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. CONVECTION CURRENTLY FIRING BEHIND A COLD FRONT THAT DROPPED SOUTH THROUGH THE AREA EARLIER. THIS IS IN A BAND OF SUFFICIENT MOISTURE AND INSTABILITY TO PRODUCE SOME STRONGER STORMS. A FEW SEVERE STORMS ALSO CANNOT BE RULED OUT OVER THE SOUTHEAST CWA THIS AFTERNOON NORTH OF THE SURFACE LOW...AND BEFORE THE COLDER AND MUCH DRIER ARRIVES FROM THE NORTH. THIS BAND EXTENDS BACK WEST THROUGH CENTRAL AND INTO WEST CENTRAL NORTH DAKOTA BEHIND THE COLD FRONT. A SHORTWAVE TROUGH DROPPING SOUTHEAST FROM SASKATCHEWAN IS ALSO EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS FROM NORTHEAST MONTANA INTO CENTRAL NORTH DAKOTA THIS EVENING. MOISTURE IS MORE LIMITED HERE...BUT A FEW STORMS WITH SMALL HAIL AND LOCALLY GUSTY WINDS ARE ALSO POSSIBLE. THE CONVECTION OVER THE SOUTHEAST IS EXPECTED TO MOVE OUT OF THE AREA BY LATE AFTERNOON. CONVECTION MOVING INTO THE NORTHWEST SHOULD DIMINISH THIS EVENING AS DRIER AIR CONTINUES TO SAG SOUTH INTO THE STATE. WEDNESDAY WILL BRING COOLER TEMPERATURES BUT YET ANOTHER CHANCE OF AFTERNOON SHOWERS OR THUNDERSTORMS MOVING INTO THE WEST AS ANOTHER IMPULSE ROTATES AROUND THE STRONG HUDSON BAY LOW TO OUR NORTHEAST. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 326 PM CDT TUE AUG 6 2013 THE MAIN FEATURE OF THE LONG TERM IS RAIN CHANCES. THE MOSTLY LIKELY OPPORTUNITY FOR RAIN APPEARS TO BE THURSDAY...WITH MORE CHANCES SUNDAY AND TUESDAY INTO WEDNESDAY. THE UPPER LEVEL JET WILL REMAIN FOCUSED OVER NORTH DAKOTA THROUGH THE WEEKEND...AS THE UPPER LEVEL PATTERN (TROUGH NORTH...RIDGE SOUTH) REMAINS RATHER STAGNANT. NORTHWEST FLOW ALOFT WILL BRING CHANCES FOR RAIN SHOWERS AND THUNDERSTORMS TO THE NORTHERN PLAINS ALMOST EVERYDAY...AS A CONTINUOUS FLOW OF WEAK UPPER LEVEL SHORTWAVE TROUGHS ROTATE AROUND THE BROAD LONGWAVE TROUGH NORTH OF THE GREAT LAKES. THESE SHORTWAVES...COMBINED WITH FAVORABLE JET DYNAMICS (UPPER LEVEL DIFLUENCE AND ASCENT) AND DAYTIME INSTABILITY SHOULD BE ENOUGH TO SPARK SCATTERED SHOWERS AND THUNDERSTORMS MOST AFTERNOONS DURING PEAK HEATING. THE BEST CHANCE OF MORE ORGANIZED SHOWERS AND THUNDERSTORMS WILL ARRIVE THURSDAY AS A POTENT COLD FRONT DIVES SOUTH OUT OF SASKATCHEWAN AND MANITOBA. THE 12Z UTC GFS/NAM/ECMWF/SREF ALL HAVE THUNDERSTORMS BREAKING OUT ALONG THE FRONT WEDNESDAY NIGHT THROUGH THURSDAY MORNING. THERE IS SOME UNCERTAINTY AS TO THE TIMING OF THE FRONT AND COVERAGE OF PRECIPITATION. THE NAM AND GFS HAVE THE FRONT OUT OF NORTH DAKOTA BY 18 UTC AND THE ECMWF AND SREF HAVE IT MOVING OUT AROUND 00 UTC FRIDAY. OTHER CHANCES REMAIN THROUGH THE NEXT 7 DAYS AS NORTHWEST FLOW BECOMES MORE PROGRESSIVE AND SHIFTS TO ZONAL FLOW. A MORE PROLIFIC WAVE IS FORECAST BY THE 12 UTC ECMWF AND GFS FOR WEDNESDAY INTO THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 326 PM CDT TUE AUG 6 2013 SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. BEST CHANCES FOR THUNDER EXTEND FROM WILLISTON TO BISMARCK AND JAMESTOWN LATE THIS AFTERNOON AND EARLY THIS EVENING. VFR CLOUDINESS TONIGHT AS HIGH PRESSURE BUILDS OVER THE AREA BRINGING AN END TO PRECIPITATION AROUND 06Z. SOME MODELS ARE HINTING AT POSSIBLE LOW CLOUDS OVER THE SOUTHWEST IN WEAK RETURN FLOW AND CLEAR SKIES. FOR NOW WILL HOLD OFF ON THIS IDEA. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...AJ AVIATION...TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 655 AM CDT TUE AUG 6 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 655 AM CDT TUE AUG 6 2013 /555 AM MDT TUE AUG 6 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY...AND A SLIGHT CHANCE THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT INTO THURSDAY MORNING. WIDELY SCATTERED THUNDERSTORMS ARE FORECAST AGAIN SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV/WAA
The Fargo/Grand Forks radar (KMVX), 125 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462192.